Questions about going off of birth control pills
Originally Published: August 6, 2004 - Last Updated / Reviewed On: December 4, 2014
I've been taking birth control pills for almost seven years and decided to stop taking them as of my last cycle last week. What kind of changes should I be expecting? How long will it take for my body to get used to not having the hormones? In the past few days, I've been feeling very edgy, tired, and with on and off headaches. Is it true that once you withdraw from birth control pills, you may actually lose a few pounds?
Birth control pills work by tricking your pituitary gland (the hormone control center in your brain) into thinking you're pregnant, thus prompting it to turn off the ovulation switch. When you go off the pill, it usually takes between one and three months (and on rare occasions up to two years) for your pituitary gland to reestablish communication with your ovaries and start producing hormones again. During this time, your menstrual cycle will return to its pre-birth control pill state; however, don't be surprised if your period doesn't return right away. This potential post-pill amenorrhea (lack of a menstrual period) is even more reason to be diligent with other forms of birth control now that you're pill-free.
The "changes" that you may see during your body's hormonal recalibration will actually be a return to your earlier pattern of menstruation. If your periods were irregular before you began taking birth control pills, it is likely that you will again have irregular periods once you stop. Any increased cramping or bleeding you experience is not caused by going off the pill; it is simply your body going back to its previous state.
Different women report different "side-effects" after discontinuing use of their birth control pills. You say you have felt on edge, tired, and have had headaches for the past few days. Other side-effects may include nausea and breast tenderness, which may be caused by your body being stuck in an "estrogenic" phase similar to pregnancy as your hormone levels relearn how to balance on their own. However, these side effects may also be the products of anxiety about being off the pill or a host of other factors. Though there has been debate over the link between birth control pill usage and weight gain, there is no solid evidence that going off the pill will cause you to drop a few pounds.